Saanich dog experiences opioid overdose after accidental exposure at Mount Douglas Park
A six-month pug cross puppy in Saanich is back to her normal self after experiencing what one veterinarian thinks was an opioid overdose last week.
On Friday, Chica was out for a walk with her owner in Mount Douglas Park. Even though she was on a leash, it appears Chica ingested something off the ground and fell sick.
Dr. Helen Rae with McKenzie Veterinary Services says Chica came into their emergency clinic later that afternoon and was wobbly, but still conscious and responsive.
Rae’s initial reaction was to check Chica for marijuana toxicity, because it’s quite common, but her symptoms did not fully fit the picture.
Rae says Chica looked heavily sedated and could not keep her head up.
“We got her to throw up and gave her some medication that helps to stop further absorption of the toxin,” she said. “Within an hour of her presenting at the clinic, she was pretty much comatose and almost not responsive.”
Rae figured there could be a potent drug at play and that’s when she decided to use her naloxone kit.
She says it is quite common for some veterinary clinics to use narcotics for surgeries, so many of them carry Narcan, a kit containing medication that can reverse the symptoms of an opioid overdose.
“I thought I really didn’t have much to lose by trying a low dose and sure enough it worked,” Rae said. “Chica went from being comatose to lifting her head up in about five minutes. I then gave her another small dose and she sat up.”
At that point, Rae knew an opioid was most likely to blame for Chica’s symptoms.
“I don’t know if it was fentanyl. All I can say is — it was some form of an opioid. There is not anything else that would respond like that to naloxone,” she said.
Fentanyl has been at the forefront of the public health emergency declared in B.C. in April after a soaring number of overdose deaths was recorded by the Coroners Service. The most recent numbers released on Monday suggest 128 people died from illicit drug use in November in B.C., bringing the total for the year to 755 people.
The majority of people are dying due to fentanyl use. From Jan. 1 through Oct. 31, the coroners service says fentanyl was detected in 374 cases, which is about 60 per cent of all illicit drug deaths.
Rae says it’s the second case of opioid exposure in dogs in her 18-year practice.
Seven years ago, a dog that accidentally ingested human excrement at a local park showed very similar symptoms, was similarly treated with naloxone and responded well.
Rae says, just like in humans, depending on how much opioid a dog ingests, the exposure can be fatal.
“I think the chances of this happening are still very slim,” she said. “It’s getting a lot of attention because of fentanyl being in the news, but I still think it’s a rarity.”
She says there are some signs to look out for if you suspect your pet might be experiencing an opioid overdose.
They are likely to have progressive symptoms of very profound sedation, something that’s unique to an opioid overdose and not really seen with any other type of toxicity in animals.
Rae says in Chica’s case, another sign of an opioid exposure was that her pupils were very constricted.
“It was the combination of those two things and the fact that she did not have other symptoms,” she said. “Most other toxicities are going to have other symptoms, such as tremoring or vomiting. They were not there in her case.”
Rae says Chica was still a little sleepy when she was sent home the same day, but was more or less back to her normal self the next day.
PHOTO GALLERY: Chica is back to being a carefree puppy at her home in Saanich
© 2016 Global News, a division of Corus Entertainment Inc.